Help with managing side effects from ... - Advanced Prostate...

Advanced Prostate Cancer

11,023 members13,300 posts

Help with managing side effects from radiation therapy.

vforvendetta
vforvendetta

I posted about my father's PCa initially here:

healthunlocked.com/advanced...

Yesterday he finished a 20 session course of radiotherapy. The RadOnc instructed him to stop taking Casodex, and he also received another 6 month Lupron shot.

About 10 sessions in to the radiotherapy dad started experiencing side effects, burning during urination, frequency, not emptying, and diarrhea or constipation (but mostly diarrhea).

We discussed these with the RadOnc last week, and he was prescribed Pyridium and Flomax. The Flomax he had to stop taking after two days because it lowered his blood pressure too much, he was feeling dizzy, and it also congested his sinuses to the point where he could only breathe through his mouth. Within two days of stopping the Flomax his BP is back to normal, and his sinuses are clear again. Whew. The Pyridium seems to have only minimally abated the painful urination which is his worse symptom. It hurts him greatly to urinate and he is peeing upwards to 18+ times a day and gets very little sleep because of it.

The RadOnc said these symptoms should start relieving within 2 weeks and if they don't that we need to contact him.

I'm considering sending a MyChart message to see if there is something else that my dad can try for the urinary issues. Does anyone have any other suggestions that he can try? Have you had any success with another medicine or treatment option?

Thank you all for your help and support.

19 Replies
oldestnewest

I had urinary problems after an HDR brachytherapy radiation treatment. What happens is that the radiation causes the prostate to swell up and the prostate tissue then clamps the urethra, making it hard to force any urine through and hard to empty the bladder when some can be forced out.

I was also prescribed tamsulosin (the generic for Flomax.) I woke up that night and headed to the bathroom, got dizzy, almost passed out, and just made it back to the bed before I collapsed. They stopped the drug but my blood pressure remained low for a couple of days before recovering. Then after the next HDR treatment (I had two of them with 25 sessions of external beam treatment in between) I found it almost impossible to urinate. I tried the tamsulosin again and, to my surprise, I didn't get dizzy from it. I took two 25 mg capsules every day. Even with that I woke up every hour to pee into a bottle and go back to sleep. Over time, the inflammation in the prostate went down and I reduced the dose to one every day, then one every two days, then none. In my case that whole process took five months.

If your Dad's doctor approves, what I suggest is that he take the lowest dose of tamsulosin/Flomax that he can get, and see what happens. If his response is like mine, he'll find that he adjusts to it very quickly and the blood pressure problem will go away. As for the stuffy nose problem, I can't say. I have had a stuffy nose ever since I was 14 years old when a girl hit me in the nose with a golf club (we were on a date at a miniature golf course and instead of putting, as I expected, she took a big swing while I was standing behind her. I don't know if that was the real cause of my stuffy nose but it's a good story isn't it?) If I had a stuffy nose on the tamsulosin, I wouldn't even have noticed it.

If nothing else works, the alternative is a catheter, but hopefully he won't need that. I think I'd rather go to the bathroom 20+ times a day than wear a catheter - though people who do it say they get used to it and can self catheterize easily.

I wish him the best of luck.

Alan

Alan, thank you so much for the response and I wish you the best.

j-o-h-n
j-o-h-n in reply to AlanMeyer

I bet "that girl" told everyone she deliberately hit you with the golf club because you were trying to stick your nose in her business.....

Good Luck, Good Health and Good Humor.

j-o-h-n Thursday 09/26/2019 6:39 PM DST

AlanMeyer
AlanMeyer in reply to j-o-h-n

Maybe so, but she did take me home to see her father, who was a doctor. He packed my nose to stop the bleeding and gave me an ice pack - no charge.

A couple of years later I found a girl I really liked more than any of the others. We got married in 1968 and are still in love.

Alan

j-o-h-n
j-o-h-n in reply to AlanMeyer

Wow.... 51 years..... Congratulations.... Good thing you didn't marry the doctor's daughter she would have kept you waiting at least 30 minutes before..... and then sent you a bill.....

"still in love".🖖

Good Luck, Good Health and Good Humor.

j-o-h-n Saturday 09/28/2019 6:50 PM DS

These are expected and temporary.

The orthostatic hypotension goes away after a few days on alpha-blockers. Meanwhile, he has to get up very slowly from sitting or lying down. Hard, I know, when he has to get up frequently to pee. But an alpha blocker will give him more relief than anything else. Until it kicks in, he may want to take a sleeping pill to help him sleep through the night. He won't want to wear white underwear while taking pyridium.

Tall_Allen, as always, thank you for your contribution and response!

monte1111
monte1111 in reply to Tall_Allen

My laugh of the day.

Ask about trental. Cheap. Old. Generic.

Not only good for radiation, but sort of good for what ails you.

My Doc took it himself, as basically a supplement. Sort of like an aspirin a day used to be.

vforvendetta
vforvendetta in reply to cesanon

Thank you, cesanon!

When I had my prostate radiated using IMRT my radiologist had me take large doses of cranberry supplements which worked very well with no side effects. He had me taking a large dose, more than the recommended amount with the idea being that your body rids the excess through your urinary tract which has a soothing effect. He was right.

Ed

vforvendetta
vforvendetta in reply to EdBar

I love it, thank you EdBar.

Tall_Allen
Tall_Allen in reply to EdBar

That is the opposite of what you want to do with radiation. The problem is radiation irritates the urinary tract which leads to overstimulation. You feel like you have to pee when you don't. My RO advised the opposite: no cranberry or other acidic fruit juices, no caffeine, or alcohol. Restrict fluids in the evening.

EdBar
EdBar in reply to Tall_Allen

Well I guess we can agree to disagree, the cranberry supplements really helped and they were prescribed by a brilliant radiologist who really knows his stuff. So I’ll stick with what the doctor advised.

Ed

Tall_Allen
Tall_Allen in reply to EdBar

Maybe the problem was you spoke to a radiologist (a doctor who reads scans). It's the opposite of what you want to do when you have irritation from radiation.

EdBar
EdBar in reply to Tall_Allen

He is a radiation oncologist who is far more than just a doctor who reads scans so there was no “problem”. He is one of the top docs in his field in the Atlanta area. His recommendation to use cranberry supplements was sound advice. He’s a highly trained, experienced doctor so I’ll stick with his recommendation.

Tall_Allen
Tall_Allen in reply to EdBar

What's his name? I'll be sure not to recommmend him to anyone. You can understand why it's bad advice, right?

EdBar
EdBar in reply to Tall_Allen

No but I’ll let you have the last word, since it’s so important.

integrativeoncology-essenti...

Hidden
Hidden

In much of the rest of the world where money is short, it is not unusual to give sodium ascorbate with the radiation. This not only cuts down the number of treatments required because the combination has a bigger kill, but it also reduces the side effects. This info may be too late in your case.

You may also like...